Minnesota, 2010

Winter Weather in Minnesota, January 25 to 26, 2010

January 25 to 26, 2010 · NWS ARX · 4 events in 4 counties and zones

A low pressure system deepened over the Upper Great Lakes Region during the afternoon and evening hours on January 25th. This caused blowing and drifting snow across portions of southeast Minnesota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A low pressure system deepened over the Upper Great Lakes Region during the afternoon and evening hours on January 25th. This caused blowing and drifting snow across portions of southeast Minnesota. Law enforcement and automated weather stations reported visibilities reduced to less than a half of a mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 25, 3:16 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Jan 25, 3:16 AM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CST MON JAN 25 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

CONCERNS INCLUDE BRISK CONDITIONS/SNOW CHANCES TODAY THROUGH THIS
EVENING...AND COLDER TEMPERATURES THROUGH THE REST OF THE PERIOD.

SURFACE MAP EARLY THIS MORNING HAS DEEP/STACKED 980MB LOW OVER
THUNDER BAY CANADA/WESTERN LAKE SUPERIOR. MEANWHILE...WATER VAPOR
IMAGERY SHOWING ANOTHER FAIRLY POTENT MID-LEVEL LOW OVER CENTRAL IA.
REGIONAL RADAR MOSAIC SHOWING -SN ASSOCIATED WITH THE WESTERN LAKE
SUPERIOR LOW WRAPPING BACK INTO THE NORTHERN HALF OF MN...WHILE A
RATHER COMPACT AREA OF -SN WAS FALLING OVER CENTRAL/WESTERN IA
ASSOCIATED THAT CLOSED LOW. SOME WEAKER RETURNS ALSO SHOWING UP
AROUND THE KARX RADAR AND THIS HAS BEEN PRODUCING SOME -SN WITH
PERHAPS AN  OCCASIONAL BOUT OF VERY LIGHT FZDZ AS ICE IS SPORADIC
IN/OUT OF COLUMN. OTHERWISE...TEMPERATURES ACROSS THE AREA WERE IN
THE UPPER 20S TO LOWER 30S.

LATEST SHORT TERM MODELS/SREF ALL IN GOOD AGREEMENT THROUGH THE
PERIOD WITH UPPER LEVEL/SURFACE SYNOPTIC FEATURES.

FOR TODAY...THE AREA WILL BE IN BETWEEN PV-ADVECTION ASSOCIATED WITH
THUNDER BAY MID-LEVEL LOW AND THE CLOSED LOW MOVING EAST OUT OF IA
INTO NORTHERN IL. THE SOUTHERN CLOSED LOW ACTUALLY SHOWS A BIT MORE
MID-LEVEL QG-FORCING ASSOCIATED WITH IT. BOTTOM LINE RESULT WILL BE
EXTENSIVE CLOUD COVER WITH AREAS OF -SN. MODEL QPF/FORCING SHOULD
RESULT IN AN INCH OR LESS OF SNOWFALL FOR THE AREA. NEXT CONCERN
WILL BE THE WINDS TODAY IN TIGHTENING PRESSURE GRADIENT/COLD AIR
ADVECTION. MODELS SHOWING SURFACE WINDS INCREASING INTO THE 20 TO 30
MPH RANGE TODAY...ESPECIALLY OVER THE MORE WIND PRONE AREAS OF
NORTHEAST IA/SOUTHEAST MN WITH GUSTS THERE TOPPING OUT AROUND 35
MPH. WAS CONCERNED THAT A WINTER WEATHER ADVISORY WOULD BE NEEDED
FOR BLSN ACROSS THAT AREA...BUT WITH SUCH LITTLE FRESH-FALLEN
SNOW..SHOULD NOT REALLY BE THAT EXTENSIVE TO WARRANT A HEADLINE. FOR
NOW...HAVE DECIDED TO LET THE DAY SHIFT MONITOR THIS TODAY. LAST
CONCERN WILL BE THE COLD AIR ADVECTION TODAY. RAN A NON-DIURNAL
T-GRID FOR TODAY AS THE NAM12 HAS 0-.5KM TEMPERATURES FALLING
THROUGH -5 TO -10C THROUGH THIS AFTERNOON.

LINGERING PV-ADVECTION/MID-LEVEL CYCLONIC FLOW WILL LIKELY KEEP
POCKETS OF -SN GOING THIS EVENING...THEN A RAPID DIMINISHING TREND
EXPECTED AFTER MIDNIGHT AS MID-LEVEL RIDGING/SUBSIDENCE WORKS IN
FROM THE NORTHWEST. NOT MUCH ADDITIONAL SNOWFALL EXPECTED...
PERHAPS A QUARTER-HALF INCH MORE.

TUESDAY EXPECTED TO BE QUIET BUT CHILLY AS WEAK MID-LEVEL/SURFACE
RIDGE SLIDES ACROSS THE AREA. HIGHS ARE ONLY EXPECTED TO TOP OFF IN
THE TEENS.

WILL THEN BE WATCHING A WEAK MID-LEVEL TROUGH SLIDING ACROSS
IA/NORTHERN IL ON WEDNESDAY. SOME WEAK 280-285K ISENTROPIC
UPGLIDE/MID-LEVEL FRONTOGENESIS WORKS INTO THE FAR SOUTHERN PORTIONS
OF THE FORECAST AREA. FORCING SIGNAL WAS ENOUGH TO WARRANT A SLIGHT
CHANCE OF -SN ACROSS THAT AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY

25.00Z GFS/ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD.

BOTH MODELS SHOWING WESTERN CONUS RIDGING THROUGH SATURDAY AS THE
CENTRAL/EASTERN CONUS WILL FEEL THE EFFECTS OF THE COLD POLAR
VORTEX. APPEARS THE ARA WILL BE VOID OF ANY EMBEDDED DISTURBANCES
THAT WOULD CAUSE ANY SNOW...SO LOOKS LIKE ABNORMALLY COLD WILL BE
THE MAIN EMPHASIS. THE ECMWF SHOWS THE COLDEST CORE OF LOWEST 1KM
AIR OVER THE AREA ON THURSDAY...IN THE -20 TO -25C RANGE. LOWERED
THE MAX TEMPERATURES INTO THE SINGLE DIGITS TO LOWER TEENS AS A
RESULT. SLOWLY MODERATING TEMPERATURES WILL BE SEEN THROUGH THE
REMAINDER OF THE PERIOD AS THIS COLDEST CORE OF AIR SHIFTS EAST OF
THE AREA. BY SUNDAY MID-LEVEL RIDGE PUSHES FROM THE PLAINS INTO THE
AREA FOR FURTHER TEMPERATURE MODIFICATION. STILL HIGHS IN THE UPPER
TEENS TO LOWER 20S WILL STILL BE SOME 5 DEGREES OR SO BELOW SEASONAL
NORMALS.

&&

.AVIATION...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHEAST MINNESOTA WILL LIFT INTO QUEBEC TONIGHT.
TWO COLD FRONTS ASSOCIATED WITH THE LOW ARE EXPECTED TO CROSS THE
TAF SITES...THE FIRST OF WHICH IS CROSSING THIS MORNING AND THE
SECOND CROSSES THIS EVENING. MAIN IMPACT FROM BOTH FRONTS IS TO
INCREASE THE WINDS...WITH GUSTS BY MID MORNING OF 30 KT AT KRST AND
25 KT AT KLSE. WITH COLD AIR FILTERING IN BEHIND EACH FRONT...THE
BOUNDARY LAYER STAYS MIXED...SO GUSTY CONDITIONS SHOULD PERSIST AT
BOTH SITES THROUGH TONIGHT. WINDS COULD DECREASE AT KLSE AFTER
MIDNIGHT TONIGHT WITH THE HELP OF NIGHTTIME COOLING AND VALLEY
EFFECTS. ANOTHER IMPACT OF THE WINDS COULD POSSIBLY BE A LITTLE BIT
OF BLOWING SNOW FROM THE NEW SNOW THAT FALLS TODAY. RESTRICTIONS IN
VISIBILITY TODAY AT KRST SHOULD PRIMARILY BE FROM THE FALLING SNOW
AND OCCASIONALLY ENHANCED BY SOME BLOWING SNOW. VISIBILITIES AT KLSE
LOOK TO STAY VFR...GIVEN LESS BLOWING SNOW IMPACT. ONE ADVANTAGE OF
THE COLD FRONTAL PASSAGES IS TO GRADUALLY BRING DRIER AIR IN NEAR
THE SURFACE...WHICH IN TURN WILL HELP BRING CEILINGS UP. KLSE IS
EXPECTED TO STAY MVFR THROUGH TONIGHT...WHILE KRST CLIMBS FROM THE
CURRENT LIFR/IFR CEILINGS TO MVFR BY MID MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........04/AJ
Hazardous weather outlook, Jan 25, 5:50 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST MON JAN 25 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF LIGHT SNOW AND FREEZING DRIZZLE WILL OCCUR EARLY THIS
MORNING BEFORE CHANGING TO ALL SNOW. THE LIGHT SNOW WILL THEN
CONTINUE ON AND OFF INTO THE EVENING BEFORE DIMINISHING OVERNIGHT.
A LIGHT COATING OF ICE WILL BE POSSIBLE ON UNTREATED SURFACES. SNOW
ACCUMULATIONS AROUND AN INCH ARE EXPECTED THROUGH TONIGHT.

IN ADDITION TO THE PRECIPITATION...GUSTY NORTHWEST WINDS WILL OCCUR
THROUGH TONIGHT. SUSTAINED SPEEDS OF 15 TO 25 MPH WITH GUSTS OF 30
TO 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS AND WIND REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Special weather statement, Jan 25, 9:03 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CST MON JAN 25 2010

IAZ008-009-018-019-MNZ086-087-094-095-251800-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
903 AM CST MON JAN 25 2010

...SNOW AND STRONG WINDS TO SPREAD ACROSS THE AREA THIS MORNING...

A LARGE AREA OF LIGHT SNOW OVER CENTRAL MINNESOTA WILL MOVE
SOUTHEAST THROUGH THE MORNING AND ACROSS THE AREA. VISIBILITIES WILL
BE REDUCED TO 1 TO 3 MILES IN THIS SNOW. THROUGH NOON...SNOW
AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE.

IN ADDITION...WEST AND NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF
30 TO 40 MPH WILL SPREAD ACROSS THE AREA. THESE WINDS COMBINED WITH
THE FALLING SNOW WILL CREATE BLOWING AND DRIFTING SNOW IN THE OPEN
COUNTRY AREAS...WHERE VISIBILITIES MAY BE REDUCED TO A HALF-MILE OR
LESS AT TIMES.

THOSE HAVING TO TRAVEL THIS MORNING INTO THIS AFTERNOON SHOULD BE
PREPARED FOR THE STRONG WINDS AND LOWERED VISIBILITIES IN THE
SNOW AND BLOWING AND DRIFTING SNOW. IF YOU MUST TRAVEL...ALLOW
SOME EXTRA TIME TO REACH YOUR DESTINATION.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Olmsted

When
January 25, 12:00 PM CST to 11:55 PM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
January 25, 12:00 PM CST to 11:55 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Weather, Mower

When
January 25, 12:00 PM CST to January 26, 3:00 AM CST
Where
Mower forecast zone
Reported by
Law Enforcement
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Law enforcement reported visibilities reduced to a quarter of a mile or less at times, with cars in ditches east of Austin on Interstate 90.

Winter Weather, Fillmore

When
January 25, 12:00 PM CST to 11:55 PM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207365, 207366, 207367, 207368.